Advertisement

Jump to content


Photo

Severe Joint Pain


  • Please log in to reply
7 replies to this topic

#1 Chess

Chess

    New Member

  • Members
  • Pip
  • 7 posts

Posted 22 May 2012 - 09:51 PM

Advertisement
Hello, I am new to this site and was wondering is back and joint pain associated with graves? I am in a lot of pain and wondering what I can do to stop it! I was recently over medicated and have been in pain since January. Methamazole was reduced in April to 20mg..Very tired, gained 35 lbs, severe pain.

Thanks
Chess


Advertisement

#2 yvonne

yvonne

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 721 posts

Posted 23 May 2012 - 04:23 AM

Hi Chess--welcome!

Often joint and back pain are a sign that your thyroid levels are actually too low because your dose of methimazole is too high. If you can post your most recent labs, with the ranges, we can help you interpret them and see if that's the case.

Often doctors don't realize that the Graves' antibodies keep the TSH low, making us appear hyper according to that test, when the actual thyroid levels (FT4 and FT3) are too low and we are really hypothyroid.

For me and many others sore joints and back pain are a definite hypo symptom and disappear when our thyroid levels are high enough in the normal range for our needs.

Best wishes,
Yvonne, remission since 2005

#3 Chess

Chess

    New Member

  • Members
  • Pip
  • 7 posts

Posted 23 May 2012 - 11:10 AM

Hello Yvonne!

Thank you so, so, much for your reply. These labs are from April:

TSH 10.4
FT3 2.1
FT4 0.4

Took me arguing with my endo since January to get her to listen to me! I was on 50mg of meth, and she lowered it to 40mg.. still felt horrible, did labs and she reduced it to 25 mg.. I decided myself to only take 20mg once she lowered it to 25...I felt a little better for 3 weeks and around week 5 felt horrible again! I have had severe joint and back pain since Jan..small amount of relief once meds were reduced, but am back to severe pain again to the point where I just almost cannot function. Absolutely no energy, no stamina, very very tired, no motivation. Have gained 35 lbs! Very depressed, annoyed, etc! I do not even look like myself any more! Swollen puffy face, goiter has gotten larger.. recently I started taking a supplement with kelp, oregano, and rosemary (I know they all contain iodine, which, I did do a iodine patch test and it disappeared in less than 30 min). Feel a tad bit better taking that supplement.

I have an appt the first week of June and will post new results then.

Am thinking of looking for a new dr! My endo listens more to the lab results than how I am actually feeling. I am also considering finding a natural endo, couldnt hurt, right?

Again, thank you so much for your reply, it is greatly appreciated!

Chess

#4 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 2,186 posts
  • Country:United States

Posted 23 May 2012 - 12:16 PM

Hi Chess and welcome to the board...! :)

As Yvonne pointed out and from what I can see from your lab results partially (I would ask you to please post the ranges for the Free T3 and the Free T4 found on the right side of the paper as everyone's ranges are different from one another depending on the person's geographical area they are from, their ages, etc.) that the TSH is higher than it should be.

A normal person's TSH would be under 2.0 and probably between 1.0 to 1.5 for us to have a within the ranges Free T3 and Free T4 to feel great.

The 20 mg you are taking is still too high and if it were me, I'd want to talk with the doctor and get that reduced way down. It does appear your doctor is dosing to get your TSH to come up and ignoring the Free T4, especially.

If I used my FT4 range with your FT4 result, I can see how below the low range you are at.

It appears that your doctor is not thyroid-saavy (borrowing the term from our other community manager) who would slowly reduced your MMI (Methimazole) doses over the weeks/months of labbing every four to six weeks until you got down to the lowest possible doses (usually under 5 mg averaging 2.5 mg to even 1.25 mg) per day to keep your thyroid stabled and where you are feeling your best.

You will likely need to find another doctor who will lab and dose you properly because this one doesn't seem to get it. So many of us are on our fourth, fifth or more doctors until we find the 'right' one who'll dose us properly according to the Free Ts and not to the TSH.

{{{hugs}}} :mellow:

#5 yvonne

yvonne

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 721 posts

Posted 23 May 2012 - 01:00 PM

I should also add that our medical expert Elaine Moore recommends that people with Graves' avoid dietary iodine, especially concentrated sources like kelp (in my case, taking kelp probably triggered my Graves'). It causes an increase in antibody production and worsens the problem even though it does rev up the thyroid, which for someone so hypo seems like reasonable a short-term solution.

Best wishes,
Yvonne

#6 Chess

Chess

    New Member

  • Members
  • Pip
  • 7 posts

Posted 24 May 2012 - 01:24 PM

Hello!

Thanks Yvonne and Linda for your helpful replies.
I go to my endo June 5th, and will post updated labs then..In the mean time, what can I do about this annoying pain? Have thought about calling my dr., but Im afraid she will say "nothing I can do about that, its not related"! Ive taken tylneol, advill, ben gay, soaked in epsom salts, with no relief.

Thanks
Chess

#7 cd3764

cd3764

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 1,777 posts
  • Country:United States

Posted 24 May 2012 - 02:40 PM

Hi Chess

A belated welcome!

I don't know what your starting labs were but, 50mg is an insanely high dose.

The most common starting doses are 10-20mg with 30mg for extremely over-range levels.

You have been taking meds long enough that you should be on what is called a
"maintenance dose". The most common maintenance doses are 2.5-10mg.

If you are being medicated properly, you would be taking the lowest possible dose
that will maintain your FT4 level above mid-range and probably closer to the high
end of the range, regardless of TSH.

Even though many labs use different ranges, FT4 .4 is below-range for every range
I've ever seen. You are severely hypo.

More likely than not, the reason you haven't been able to get relief from your joint
pain is due to the fact that your joints need thyroid hormone for proper function...
and you do not have adequate supplies right now.

I think the only chance you have of relief would be to convince your doctor to reduce
your dose....and continue to reduce your dose to maintain adequate FT4 levels (the
FT3 usually follows along).

Thyroid textbooks indicate that dosing for Graves' is supposed to be based upon
the FT4 level - why doctors confuse themselves with TSH is beyond me.

I'm not sure if you're familiar with the book "Graves' Disease - A Practical Guide".
It is, by far, the best book about Graves'. The information contained therein is
based upon the numerous medical resources cited in the bibliography. The
author of the book is Elaine Moore and she published an online course about
Graves'/hyperthyroidism. I'm linking the section on anti-thyroid drugs here:

http://www.suite101....fm/19330/2902/2

Just so you know, being hypo increases antibody production since it's stressful
to the body. Well, antibody production is what got us sick in the first place.

#8 Chess

Chess

    New Member

  • Members
  • Pip
  • 7 posts

Posted 25 May 2012 - 11:35 AM

Hello Carol!

Thank you so much for your reply! O my! I cannot believe this!

Ths is the second time this has happened to me, although this time is way worse than before. I was diagnosed with graves a year and a half ago. Also, along with all this pain, my goiter has gotten a little larger. From being over medicated I assume?

I will read the book and maybe I should consider looking for a new dr!

Thank you so so much!
Chess





LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service